Indiana, 2020

Flash Flood and Flood in Indiana, August 10, 2020

August 10, 2020 · NWS IND · 48 events in 20 counties and zones

On August 10th, an intense derecho brought severe to extreme winds to much of the Midwest with winds estimated as high as 130 to 140 mph in Iowa. As the derecho neared Indiana, the storms were not quite as intense, but did produce measured winds up to 70 mph and caused significant tree damage and power outages to the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$445,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On August 10th, an intense derecho brought severe to extreme winds to much of the Midwest with winds estimated as high as 130 to 140 mph in Iowa. As the derecho neared Indiana, the storms were not quite as intense, but did produce measured winds up to 70 mph and caused significant tree damage and power outages to the local area. Over 100,000 people were without power at one point with power outages lasting several days across portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 10, 4:18 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 10, 4:18 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
518 PM EDT Mon Aug 10 2020

.UPDATE...
Mesoscale Section Included in this AFD issuance.

.SYNOPSIS...
Issued at 340 PM EDT Mon Aug 10 2020

Severe weather is likely this evening with the main threat being
damaging winds across the region. An unsettled pattern remains for
much of the forecast period leading to daily chances for rain and
storms.

&&

.MESOSCALE /5PM through 7PM/...
Issued at 512 PM EDT Mon Aug 10 2020

Satellite mesoscale sector setup this afternoon over the cornbelt
of Illinois/Indiana showing the line of intense convection moving
east across Northeast Illinois and stretching Southwest through
Central Illinois. The forward propagation of this line appears to
be trying to turn southeast, where a scattered cumulus field
exists. Surface observations across Central Indiana at 5PM are
becoming more uniform with considerable low-level atmospheric
moisture present, especially within the 0-1KM layer where added
evapotransporation is taking place. Dewpoints have pushed well
into the 70s, with winds veering more to the southwest. Gusts are
starting to creep up as well, ranging between 15 to 20 kts at
times with some tightening in the pressure fields taking place.
Guidance soundings suggest considerable amount of energy within
the convective layer this afternoon will slowly diminish as the
evening progresses; however, still robust convective potentional
as the line of severe weather pushes east towards Indiana. Thermal
soundings are rather steep as well, which will further aid in
convective maintenance throughout this evening across Central
Indiana. The cold pool production remains to be of concern with
this intense convective line, coupled with the extremely unstable
atmosphere over Central and Northcentral Indiana, that as the
convective system progresses east the dominant feature will be
widespread intense wind. Severe winds in excess of 80mph is common
with atmospheric conditions similar to what is present over
Central and Northern Indiana this evening.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 338 PM EDT Mon Aug 10 2020

...Significant Severe Weather with Widespread Damaging Winds to
Impact central Indiana This Evening...

After the stormy start to the morning for some...skies had cleared
across central Indiana. With deep moisture and strong heating...
temperatures have shot up into the mid and upper 80s over much of
the forecast area as of 19Z. Low 90s had developed along the Wabash
Valley. With oppressive dewpoints ranging from the mid 70s to near
80...heat indices were in the 90s and low 100s currently.

The focus for the next several hours is on a high confidence...high
impact derecho with widespread damaging winds that began early this
morning in the northern Plains and now sits in eastern Iowa and
western Illinois. The amount of observed wind reports in excess of
90 mph from this complex over Iowa is for lack of a better term...
alarming. The airmass this afternoon has the feel of a capped powder
keg and mesoanalysis shows that SBCAPEs have surged since late
morning...and are now in excess of 5000 j/kg. With a few more hours
of heating...these values are likely to only increase ahead of the
approaching convective complex. In addition...mid level lapse rates
have increased to near 8 C/km immediately downwind of the derecho
and now into our western counties. The complex has a well developed
cold pool that will keep its engine running for the next several
hours.

In an nutshell...the airmass downstream of the convective complex
supports a continued high confidence in severe weather across
northern and central Illinois and by this evening...across the
forecast area as the complex is likely to pivot and follow the theta-
e ridge and instability gradient right into central Indiana. All
severe threats are on the table but clearly...the damaging wind
concerns are greatest considering what has already taken place...a
strengthening westerly low level jet and the amount of instability
already in place across the area. Timing for greatest impacts will
be from northwest to southeast from 22Z through 02-03Z. In addition
to the severe weather concern... flooding will become a
threat...particularly in areas that saw 1-2 inches this morning.
Also...derechos tend to be prolific lightning producers and the
approaching convective cluster certainly appears to be just that.

Should see convection diminish in coverage after midnight...although
the presence of the westerly 850mb jet at least initially in the
overnight may enable a backbuilding component to convection. Will
maintain chance pops through the overnight although the greater risk
for rain is the first half of the night.

Temps...did not stray from NBM guidance too much as lows should fall
back into the upper 60s and lower 70s overnight in wake of the
convective complex.

&&

.SHORT TERM /Tomorrow through Thursday/...

Issued at 340 PM EDT Mon Aug 10 2020

The area will wit under an unsettle pattern for the short term as
a couple of disturbances move overhead. This will lead to daily
chances of scattered rain and storms. Best PoPs at the moment are
for late tomorrow through Wednesday... could possibly see a weak
surface low pass through bringing in the rain. Temperatures look
to be near to slightly above normal with highs in the mid 80s and
lows in the upper 60s.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 340 PM EDT Mon Aug 10 2020

A couple of disturbances look to impact the area in the long term,
prompting daily rain chances. Models show a cold front passing
through the area sometime Sunday to Monday... should get a better
idea on timing as it gets closer. Temperatures will be near
normal. Largely accepted guidance as it looked reasonable.

&&

.AVIATION (Discussion for the 102100Z TAF Update)...
Issued at 425 PM EDT Mon Aug 10 2020

Added gusts to KIND winds to match recent trends. Left timing of
convection alone for now but will continue to watch for later
refinements.

Previous discussion follows....

...Severe storms this evening may cause significant impacts to
terminal operations...

Skies had largely cleared after the convection earlier this
morning. Focus though now has shifted to a convective cluster over
Iowa that has a history of widespread damaging winds. This cluster
will continue to track southeast through the afternoon and is
expected to sweep through central Indiana this evening. With
higher confidence in wind impacts with the storms...have introduced
2 hour tempo groups with 40kt gusts from the northwest at and sub
IFR conditions within the convection at all terminals. It should
be noted that these wind values may need to be raised later this
afternoon.

Convection should be through the terminals by late evening...but
additional storms are possible overnight before conditions improve
on Tuesday morning. May see lingering MVFR ceilings into Tuesday
morning before clouds mix out. Outside of the storms...winds

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
MESOSCALE...Beach
NEAR TERM...Ryan
SHORT TERM...KH
LONG TERM....KH
AVIATION...Ryan/50
Hazardous weather outlook, Aug 10, 1:44 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
244 PM EDT Mon Aug 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
244 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Severe thunderstorms expected this evening.

Hazards: Widespread damaging winds likely, frequent lightning, and
heavy rain that may lead to localized flooding.

Timing: Primarily 6 to 11 PM. A second wave of storms may produce
primarily heavy rain across southwestern portions of central Indiana
after 3 AM.

Discussion: An approaching cold front has produced an extremely
strong line of severe thunderstorms to our northwest. This line of
storms is expected to move across portions of central Indiana in the
6 to 11 PM time frame, with widespread damaging winds likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic thunderstorms are possible each day. Lightning and
heavy rain are possible with any thunderstorm.

Discussion: A front will linger in the area through the week,
keeping chances for thunderstorms in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

.STORM MOTION STATEMENT...

Storm motion is expected to be from the west northwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

46 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
August 10, 5:00 PM EST
Where
Vermillion County, 0.87 mi SW of Gessie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
40.070, -87.510

Gust front ahead of line of storms caused power outage. 30 to 40 mph winds continued for several minutes after initial gust of 60 mph.

Thunderstorm Wind, Fountain

When
August 10, 5:01 PM EST
Where
Fountain County, 0.87 mi SW of Attica Riley Fld Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.290, -87.240

A tree of unknown size was blown over due to thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
August 10, 5:03 PM EST
Where
Fountain County, 0.87 mi SE of Riverside
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.320, -87.160

A 70 mph wind thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Tippecanoe

When
August 10, 5:09 PM EST
Where
Tippecanoe County, 0.87 mi SW of Battle Ground
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.510, -86.840

Numerous trees and limbs downed due to thunderstorm wind gusts around Battle Ground Indiana. Video and lots of pics of tree damage were received. Also, widespread power outages from Battle Ground to Burrows reported with much of Delphi without power.

Thunderstorm Wind, Fountain

When
August 10, 5:10 PM EST
Where
Fountain County, 3.48 mi SW of Veedersburg
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.080, -87.310

A 67 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Tippecanoe

When
August 10, 5:13 PM EST
Where
Tippecanoe County, 0.87 mi SE of Welborn Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.440, -86.870

A 16 inch diameter tree was uprooted due to thunderstorm wind gusts at this location.

Thunderstorm Wind, Tippecanoe

When
August 10, 5:13 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.410, -86.870

A 63 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Carroll

When
August 10, 5:14 PM EST
Where
Carroll County, 1.74 mi SW of North Delphi
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.560, -86.700

Trees of unknown size downed due to thunderstorm wind gusts across Old Indiana 25 going into Delphi at the Carroll and Tippecanoe county border going down the hill.

Thunderstorm Wind, Carroll

When
August 10, 5:24 PM EST
Where
Carroll County, 3.34 mi NE of Harley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.580, -86.580

A 70 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Carroll

When
August 10, 5:30 PM EST
Where
Carroll County, 3.74 mi W of Deer Creek
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.630, -86.450

A 65 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Howard

When
August 10, 5:48 PM EST
Where
Howard County, 0.19 mi SSW of Russiaville
Measured
61 kt (70 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.417, -86.271

A 70 mph thunderstorm wind gust was measured at SR 26 and 750 W.

Thunderstorm Wind, Vigo

When
August 10, 5:57 PM EST
Where
Vigo County, 1.12 mi SSE of Preston
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.486, -87.360

A 60 to 70 mph thunderstorm wind gust was estimated at Fruitridge Avenue and Plum Street.

Thunderstorm Wind, Vigo

When
August 10, 5:57 PM EST
Where
Vigo County, 0.54 mi SW of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
39.464, -87.407

Power lines downed due to thunderstorm wind gusts along south 7th st and across the rest of town.

Thunderstorm Wind, Howard

When
August 10, 6:00 PM EST
Where
Howard County, Kokomo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.480, -86.130

Six to eight inch diameter tree limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Putnam

When
August 10, 6:00 PM EST
Where
Putnam County, 0.53 mi E of Pleasant Garden
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
39.550, -86.960

An 18 to 24 inch diameter tree downed at the 4000 block of county road 1100s near Reelsville. 3 power poles were snapped near the location. Fire rescue made 12 downed tree calls during the evening with 30 to 40 across the county.

Thunderstorm Wind, Howard

When
August 10, 6:00 PM EST
Where
Howard County, 0.69 mi N of Kokomo
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.490, -86.130

An estimated 12-18 inch diameter tree was blown down into the road due to thunderstorm wind gusts. Live power lines were also downed at the 4000 block of Sycamore St.

Thunderstorm Wind, Hendricks

When
August 10, 6:04 PM EST
Where
Hendricks County, 2.31 mi NNW of Raintown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.911, -86.534

A 12 inch diameter tree limb was blown down by thunderstorm winds at the intersection of State Road 39 and County Road 1025 north.

Thunderstorm Wind, Hendricks

When
August 10, 6:08 PM EST
Where
Hendricks County, 0.28 mi E of Pittsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.870, -86.465

A 10 inch diameter tree was blown down by thunderstorm winds at the 500 block of north maple street.

Thunderstorm Wind, Hendricks

When
August 10, 6:08 PM EST
Where
Hendricks County, 2.77 mi N of Pittsboro
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.910, -86.473

A live 24 inch diameter tree was blown down by thunderstorm winds at the intersection of County Road 275 East and County Road 1000 North.

Thunderstorm Wind, Hendricks

When
August 10, 6:14 PM EST
Where
Hendricks County, 0.14 mi N of Brownsburg
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
39.852, -86.400

A six to eight inch diameter tree was blown down onto utility lines due to thunderstorm wind gusts. Power line was snapped in 4 locations due to the fallen tree with power out for more than 36 hours.

Thunderstorm Wind, Hendricks

When
August 10, 6:15 PM EST
Where
Hendricks County, 0.87 mi NE of Brownsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.860, -86.390

A tree of unknown size was blown down by thunderstorm winds.

Thunderstorm Wind, Hendricks

When
August 10, 6:20 PM EST
Where
Hendricks County, 1.27 mi ENE of Avon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.780, -86.380

A tree roughly 18 inches in diameter was snapped due to thunderstorm wind gusts and fell onto utility lines.

Thunderstorm Wind, Hendricks

When
August 10, 6:21 PM EST
Where
Hendricks County, 2.3 mi NNW of Plainfield
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.732, -86.412

Thunderstorm winds blew down a 14 to 16 inch diameter tree across the road near or at the intersection of County Road 625 East and County Road 300 South.

Thunderstorm Wind, Hendricks

When
August 10, 6:25 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.700, -86.390

A large tree limb approximately 8 to 10 inches in diameter was blown down by thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
August 10, 6:27 PM EST to 6:48 PM EST
Where
Madison County, 0.65 mi NW of Elwood to 0.54 mi ESE of Anderson
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
State Official
Coordinates
40.277, -85.838

Over 50 reports of trees and power lines downed by thunderstorm wind gusts. Most of which were in Anderson, Alexandria, and Elwood.

Thunderstorm Wind, Hendricks

When
August 10, 6:28 PM EST
Where
Hendricks County, 2.33 mi NNE of Plainfield
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.730, -86.380

A tree and power lines were blown down from thunderstorm winds at County Road 200 South and Dan Jones Road.

Thunderstorm Wind, Morgan

When
August 10, 6:30 PM EST
Where
Morgan County, 1.75 mi SE of Whitaker
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
39.360, -86.600

Numerous trees of unknown size were downed by thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
August 10, 6:33 PM EST
Where
Madison County, 0.87 mi NE of Anderson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.110, -85.670

One tree of unknown size was blown down into a house near Anderson University by thunderstorm winds.

Thunderstorm Wind, Marion

When
August 10, 6:33 PM EST
Where
Marion County, 1.48 mi SSE of Camby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.650, -86.310

A pear tree was blown down by thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
August 10, 6:34 PM EST
Where
Greene County, 1.75 mi NE of Hoosier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.090, -87.160

A 12 inch diameter tree limb was blown down by thunderstorm winds.

Thunderstorm Wind, Marion

When
August 10, 6:34 PM EST
Where
Marion County, 1.06 mi W of Millersville
Measured
62 kt (71 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.850, -86.100

Thunderstorm winds snapped off a 36 inch diameter live tree at its base.

Thunderstorm Wind, Marion

When
August 10, 6:34 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

A 61 mph thunderstorm wind gust was measured at the KIND ASOS.

Thunderstorm Wind, Madison

When
August 10, 6:40 PM EST
Where
Madison County, 0.53 mi W of Woodlawn Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.130, -85.690

Reports of trees and power lines downed due to thunderstorm wind gusts. Nearby a few shingles and siding were blown off a business in northern Anderson and Frankton.

Thunderstorm Wind, Madison

When
August 10, 6:40 PM EST
Where
Madison County, 0.69 mi S of Linwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.190, -85.680

Trees were blown down by thunderstorm wind gusts just west of Linwood. Time approximate.

Thunderstorm Wind, Marion

When
August 10, 6:45 PM EST
Where
Marion County, 2.24 mi ENE of Sunshine Gardens
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.690, -86.180

A 65 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Marion

When
August 10, 6:47 PM EST
Where
Marion County, 1.48 mi NNE of Millersville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.870, -86.070

A 60 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Hancock

When
August 10, 6:48 PM EST
Where
Hancock County, 0.95 mi SE of Greenfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.772, -85.766

Eight to ten inch diameter trees or tree limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Hancock

When
August 10, 6:48 PM EST
Where
Hancock County, 0.53 mi W of Pope Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.800, -85.760

At the 100 block of North and Apple street there are several 10 to 12 inch diameter live tree limbs downed due to thunderstorm winds.

Thunderstorm Wind, Delaware

When
August 10, 6:55 PM EST
Where
Delaware County, 0.69 mi N of Cross Rds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.090, -85.500

A twelve inch diameter live tree was blown down at its base by thunderstorm winds near County Roads 600 W and 700 S.

Flood, Marion

When
August 10, 6:57 PM EST to 7:57 PM EST
Where
Marion County, 0.53 mi E of Indianapolis to 0.35 mi ESE of Indianapolis
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.780, -86.140

I-65 southbound at the 111.7 mile marker near I-70 right two lanes of the interstate have standing water.

Thunderstorm Wind, Brown

When
August 10, 7:05 PM EST
Where
Brown County, 2.25 mi ESE of Peoga
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.340, -86.110

Trees down into power lines at Beech Tree and Nineveh roads. 18 other reports of trees down across Brown County.

Thunderstorm Wind, Shelby

When
August 10, 7:09 PM EST
Where
Shelby County, 3.38 mi SW of Mt Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.370, -85.950

A 25 inch diameter live with significant rot was blown down onto a road by thunderstorm winds.

Thunderstorm Wind, Johnson

When
August 10, 7:23 PM EST
Where
Johnson County, 0.87 mi NE of Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -85.960

A 60 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Daviess

When
August 10, 7:24 PM EST
Where
Daviess County, 4.28 mi NNE of Farlen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.890, -86.910

Twelve inch diameter tree limbs were blown down from thunderstorm winds.

Thunderstorm Wind, Bartholomew

When
August 10, 7:30 PM EST
Where
Bartholomew County, Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.300, -85.950

Power lines downed by tree limbs that were knocked down by thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
August 10, 7:39 PM EST
Where
Bartholomew County, Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.300, -85.770

Power lines downed by falling tree limbs due to thunderstorm wind gusts.

Thunderstorm Wind, Jackson

When
August 10, 8:08 PM EST
Where
Jackson County, 0.54 mi E of Ewing
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.880, -86.040

Numerous trees and several power lines downed by thunderstorm wind gusts across Jackson county.

Flash Flood, Jackson

When
August 10, 8:30 PM EST to 8:50 PM EST
Where
Jackson County, 0.69 mi S of Ewing to 0.71 mi S of Brownstown
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.870, -86.050

Flash flooding occurred around Brownstown and Washington township. Water was flowing over several roads in town with highway department closing roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903633, 903635, 903634, 903638, 903652, 903641, 903650, 903639, 903649, 903655, 903658, 903657, 903659, 903660, 903661, 903663, 903666, 903664, 903665, 903669, 903667, 903668, 903670, 903672, 903675, 903673, 903674, 903676, 903677, 903662, 903678, 903679, 903680, 903681, 903685, 903696, 903682, 903684, 903687, 903688, and more.